Arkansas, 2012

Hail and Damaging Wind in Arkansas, December 9, 2012

December 9, 2012 · NWS MEG · 3 events in 3 counties and zones

An arctic front moved through the Mid-South and clashed with a moist and unstable airmass during the afternoon and evening of December 9, 2012. A line of showers and thunderstorms developed in advance of the front and produced isolated damaging winds and large hail across parts of Northeast Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An arctic front moved through the Mid-South and clashed with a moist and unstable airmass during the afternoon and evening of December 9, 2012. A line of showers and thunderstorms developed in advance of the front and produced isolated damaging winds and large hail across parts of Northeast Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 9, 12:00 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 9, 12:00 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1200 PM CST SUN DEC 9 2012

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 539 AM CST SUN DEC 9 2012/

DISCUSSION...

UPDATED FOR 12Z AVIATION DISCUSSION

PREV DISCUSSION... /ISSUED 336 AM CST SUN DEC 9 2012/

DISCUSSION...
LOTS OF WEATHER TO DISCUSS OVER THE NEXT 24 HOURS OR SO...RANGING
FROM THE POSSIBILITY OF SEVERE THUNDERSTORMS TO THE FIRST SHOT AT
WINTRY WEATHER IN THE MIDSOUTH. 3 AM TEMPERATURES ARE SEASONABLY
WARM...IN THE MIDDLE 50S TO LOW 60S WITH DEW POINTS ONLY 2-3
DEGREES COOLER. THUNDERSTORMS ARE WIDESPREAD ACROSS THE
MIDSOUTH...MAINLY NORTH OF THE INTERSTATE 40 CORRIDOR. SO FAR
STORMS HAVE REMAINED BELOW SEVERE LIMITS. THESE STORMS ARE BEING
FUELED BY WARM AIR ADVECTION AND HAVE SHOWN SIGNS OF SUPERCELL
STRUCTURE. HOWEVER THUS FAR THEY DO NOT LOOK TO BE ROOTED AT THE
SURFACE SO HAIL WOULD BE THE MAIN THREAT...WITH AN OUTSIDE SHOT AT
SEVERE WIND MAKING IT TO THE SURFACE. FOR THE REMAINDER OF THE
MORNING...AS STORMS MOVE EAST THEY WILL MOVE INTO A LESS FAVORABLE
ENVIRONMENT LIMITING THEIR SEVERE POTENTIAL IN WEST TENNESSEE AND
NORTH MISSISSIPPI. DURING THE DAY TODAY...AS INSTABILITY INCREASES
AND UPPER LEVEL SUPPORT SHIFTS IN FROM THE WEST...CONDITIONS WILL
BECOME MORE FAVORABLE FOR SEVERE THUNDERSTORMS.

THIS AFTERNOON...A SSW ORIENTED 35-40KT LOW LEVEL JET WILL SHIFT
ACROSS THE MIDSOUTH HELPING TO OFFSET THE LACK OF THERMODYNAMIC
ENERGY ENHANCING THE THREAT OF SEVERE STORMS. THE MOST LIKELY
TIMING OF SEVERE WEATHER WILL BE DURING THE LATE AFTERNOON HOURS.
HAIL AND POSSIBLY STRAIGHT LINE WINDS POSE THE MAIN THREAT FROM
THESE STORMS. HOWEVER...I DO HAVE MY DOUBTS ABOUT STORMS BECOMING
SURFACE BASED SO WIND THREAT MAY BE LIMITED. NEARLY STRAIGHT SHEAR
PROFILES INDICATE A SQUALL LINE MAY DEVELOP LATER THIS AFTERNOON.
ADDITIONALLY...STORMS MAY TRAIN OVER THE SAME AREAS RESULTING IN
LOCALLY HEAVY RAIN. DUE TO RECENT DRY CONDITIONS...FLOODING DOES
NOT LOOK TO BE A CONCERN.

SHIFTING GEARS. LATE TONIGHT INTO EARLY MONDAY MORNING...THERE WE
ARE MONITORING THE POSSIBILITY FOR THE FIRST WINTRY PRECIPITATION
OF THE YEAR ACROSS THE MIDSOUTH. THE NAM AND SOMEWHAT THE ECMWF
KEEP MOISTURE LINGERING IN PARTS OF NORTHEAST ARKANSAS AND THE
MISSOURI BOOTHEEL INTO MONDAY MORNING AS MUCH COLDER AIR ARRIVES
BEHIND A STRONG COLD FRONT. THE GFS IS DRIER...AND IS THE MODEL OF
CHOICE. HOWEVER GIVEN THE UNCERTAINTY...AND THE FACT THAT WE ARE
WITHIN 24 HOURS OF POSSIBLE IMPACT...WILL MENTION A MIX OF
RAIN...AND WINTRY MIX FOR A SMALL PORTION OF NORTHEAST ARKANSAS
AND THE MISSOURI BOOTHEEL. NO ACCUMULATION IS EXPECTED. HPC WINTER
WEATHER PRODUCTS SHOW LESS THAN 10% CHANCE OF 1 INCH SNOW
ACCUMULATION MAKING IT INTO EXTREME NORTHWEST SECTIONS OF THE
MIDSOUTH.

EARLY NEXT WEEK LOOKS BITTERLY COLD. NORTH WIND AND CLOUDS MONDAY
WILL MAKE CONDITIONS FEEL EVEN COLDER. TEMPERATURES TUESDAY
MORNING WILL LIKELY BE IN THE 20S AREA WIDE WITH PORTIONS OF WEST
TENNESSEE NEAR THE TENNESSEE RIVER DIPPING TO NEAR 20 DEGREES.
HIGHS MONDAY AND TUESDAY WILL STRUGGLE TO GET OUT OF THE 40S
ACROSS MUCH OF THE MIDSOUTH.

GENERALLY DRY CONDITIONS AND GRADUAL WARMING IS ON TAP FOR THE
UPCOMING WORKWEEK. HOWEVER...AS COMPARED TO THE LAST WEEK OR SO
TEMPERATURES WILL REMAIN COOL. HIGHS BY FRIDAY WILL ONLY BE IN THE
UPPER 50S FOR MOST OF THE AREA WITH MORNING LOWS ONLY SLIGHTLY
ABOVE FREEZING. IT LOOKS LIKE RAIN WILL RETURN TO THE MIDSOUTH BY
NEXT WEEKEND.

&&

.AVIATION...
18Z TAFS

COMPLEX NEXT 24 HOURS FOR AVIATION WEATHER...AS THE PERSISTENT
MARITIME AIRMASS IS DISPLACED BY AN ARCTIC SURGE TONIGHT.

WARM SECTOR CIGS WILL CONTINUE TO POSE A FORECAST CHALLENGE THROUGH
EARLY EVENING...WITH MULTIPLE CLOUD LAYERS AND PREFRONTAL CELLULAR
SHRA/TSRA. IFR CIGS AT LEAST APPEAR UNLIKELY THIS AFTERNOON AND
THE VFR SLOT OVER NORTHEAST MS MAY EXPAND WESTWARD TO MEM...AT
LEAST TEMPORARILY.

EXPECT LINEAR MODE TSRA ALONG A STRONGLY FORCED ARCTIC COLD FRONTAL
PASSAGE LATE THIS EVENING. POST FRONTAL TS SHOULD TAPER OFF TO
STRATIFORM RAIN WITH GRADUALLY IMPROVING CIGS TOWARD DAYBREAK AT
ALL BUT TUP. A SECONDARY POST FRONTAL DISTURBANCE ALOFT MAY BE
SUFFICIENT FOR A BRIEF RAIN/SLEET MIX AT MEM AND MKL POST SUNRISE
MONDAY...PER NAM MODEL SOUNDINGS. GROUND AND BOUNDARY LAYER AIR
TEMPS WILL BE TOO WARM FOR ANY ACCUMULATION.

LOOKING WELL BEYOND THE TAF VALID PERIOD... MONDAY EVENING CARGO
OPS AT MEM SHOULD SEE VFR AND LIGHT NORTHERLY WINDS WITH THE VERY
DRY ARCTIC SURFACE RIDGE EDGING IN FROM THE OZARKS.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  43  45  28 /  70 100  50   0
MKL  70  43  44  23 /  70 100  60  10
JBR  68  38  41  23 /  80 100  20   0
TUP  72  51  54  24 /  40 100  90  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 9, 3:13 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CST SUN DEC 9 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-102315-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
313 PM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A POSSIBILITY OF SEVERE WEATHER THIS EVENING...MOST
LIKELY HAZARD WOULD BE HAIL AND HIGH WINDS. THERE IS A SMALL
CHANCE FOR A TORNADO...MAINLY WEST OF THE MISSISSIPPI RIVER AND IN
TENNESSEE AND MISSISSIPPI IN COUNTIES THAT BORDER THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SOME AREAS MAY SEE SOME SLEET ON MONDAY MORNING. THERE WILL BE NO
ACCUMULATION AND THUS NO HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

TLSJR

The radar

The Memphis radar (KNQA), 152 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
December 9, 3:30 PM CST to 3:35 PM CST
Where
Lawrence County, 0.91 mi WSW of Annieville
Measured
1.25 in hail
Reported by
Public
Coordinates
36.145, -91.245

Thunderstorm Wind, Randolph

When
December 9, 3:33 PM CST to 3:34 PM CST
Where
Randolph County, 2.35 mi SW of Noland
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.181, -91.105

Damaging straight line winds snapped a few cedar trees at the ground. A small metal hay barn had roof damage and a partially built home received roof damage.

Hail, Lee

When
December 9, 8:52 PM CST to 8:57 PM CST
Where
Lee County, 1.09 mi WSW of Marianna Lee Co Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.774, -90.838

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422894, 422896, 422895.